DEAR DR. DONOHUE: I am tasteless. I mean that literally. I can’t taste food anymore. It seems to have started with a cold I had about three months ago. What can I do to bring the sense of taste back? I have lost all interest in eating. — J.D.
A: Taste is inextricably linked with smell, and smell loss might be the greater problem than the loss of actual taste. This is a common complaint at older ages. Half of those over 65 have a diminution of taste, and three-quarters of those over 80 note diminished taste.
Viral infections of the nose, like the common cold, can leave people bereft of taste and smell. One-third eventually improve, but that can take as long as six months.
Diabetes, a low output of thyroid hormone, Parkinson’s disease, Alzheimer’s disease and vitamin B-12 deficiency can all diminish taste and smell. A mouth that is constantly dry loses its tasting ability. Medicines are a possible cause. ACE inhibitors, used for blood-pressure control, and beta blockers, used for many illnesses, are two examples. Oral infections with the fungus Candida can destroy taste. Candida oral infection is called thrush, and it produces a white-coated tongue. Sometimes, however, its overt signs are lacking.
There aren’t reliable remedies for the restoration of taste and smell when a cause isn’t found. You can make food more palatable by the liberal use of spices and flavor enhancers, like curry powder, vanilla extract, lemon juice, vinegar, garlic, mustard, pepper and chili powder. Marinate meat. Foods of different textures can waken taste. Vary what you eat from forkful to forkful. Take a fork of meat, then one of vegetables and then a bite of bread or a roll. If you eat one food until it’s gone, taste buds stop functioning.
c. North America Syndicate
TO READERS: Fibromyalgia, the ache-all-over illness, plagues many, many people. The booklet on it explains the approach to its treatment. To order a copy, write: Dr. Donohue — No. 305, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. DONOHUE: I have ringing in my right ear. My doctor told me it was due to too many blood cells. He told me to donate blood every three months for one year. Do you think this is OK? — Anon.
A: Your doctor thinks you have polycythemia (POL-ee-sigh-THEME-ee-uh), a condition where there are too many red and white blood cells and blood platelets. The emphasis is on red blood cells. The surplus of cells thickens the blood. Tinnitus — ear noises, ear ringing — can be one symptom. Dizziness, headaches and visual disturbances are other symptoms. More dangerous is the threat of stroke and heart attack. The spleen usually enlarges, and many complain of burning pain in their feet and legs.
Treatment is periodic blood removal. That should be done under the direction of a doctor on a regularly scheduled basis depending on your blood count.
The cause of ear noises — tinnitus — are many. If you have doubts about your diagnosis or your treatment, no harm will come from seeking a second opinion.
DEAR DR. DONOHUE: What is Aggrenox? I take it. Is it much different from aspirin? It’s a lot more expensive. — H.L.
A: Aggrenox is a combination of aspirin and dipyridamole. Both stop the formation of unwanted clots within arteries.
Some doctors prescribe this combination to prevent strokes in people who have had TIAs — transient ischemic attacks — or who, in other ways, are in danger of developing a stroke.